Hail, Logan
- When
- May 28, 4:31 PM MST
- Where
- Logan County, 9.91 mi W of Peetz
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.970, -103.290
Severe thunderstorms produced large hail, from one to two inches in diameter, and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, from one to two inches in diameter, and wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 28, 3:06 PM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 406 PM MDT TUE MAY 28 2013 .SHORT TERM...SOUTHEAST FLOW ACROSS THE PLAINS HAS BEEN FEEDING MOISTURE ACROSS THE PLAINS WITH A ZONE OF CONVERGENCE NOW EVIDENT FROM NEAR KDEN TO NORTHEASTERN WELD COUNTY. SHOWER ACTIVITY HAS INITIATED AND IS PROGRESSING NORTH-NORTHEASTWARD WITH THE FLOW ALOFT. SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER WITH LARGE HAIL AND/OR DAMAGING WINDS. SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT THROUGH 04Z THIS EVENING. OVER THE MOUNTAINS...MID LEVEL MOISTURE HAS BEEN INCREASING AHEAD OF AN UPPER TROUGH DIGGING INTO THE GREAT BASIN. THIS TROUGH WILL MOVE OVER THE STATE LATER TONIGHT WITH SCATTERED SHOWERS DEVELOPING AHEAD OF THE TROUGH. THE UPPER TROUGH AXIS WILL BE SWINGING OUT OF THE STATE TOMORROW AFTERNOON WITH DRIER AIR MOVING BACK OVER THE STATE. AT LOW LEVELS...COOLER TEMPERATURES WILL MOVE INTO THE STATE FROM THE NORTH AS THE SURFACE LOW DROPS DOWN TO THE OKLAHOMA PANHANDLE. THE COOLER AIR WILL KEEP THE AIRMASS MORE STABLE TOMORROW AFTERNOON... SO LESS SHOWER ACTIVITY IS EXPECTED THEN. .LONG TERM...BY WEDNESDAY EVENING MODELS GENERALLY AGREE THAT THE SHORTWAVE TROUGH AND UPPER LOW PASSING OVER WYOMING DURING THE DAY WILL BE EAST OF THE AREA. IN ITS WAKE DRIER AND COOLER CONDITIONS. WEST-NORTHWEST FLOW ALOFT ON BACK SIDE OF TROUGH SHOULD CONTINUE TO PRODUCE SCATTERED RAIN AND SNOW SHOWERS IN MTN AREAS..PARTICULARLY ON WEST FACING SLOPES. CHANCE OF T-STORMS MUCH LOWER BY THEN BUT WILL KEEP A SLIGHT CHANCE OF THUNDER AREAWIDE THROUGH THE EVENING. UPPER WEST SLOPES GENERALLY ABOVE 9500 FEET COULD PICK UP AN INCH OR SO OF SNOW BY MORNING. AFTER MIDNIGHT PRECIP EAST OF MTNS PRETTY MUCH OVER...WITH PRECIP WINDING DOWN IN THE HIGH COUNTRY WITH THE ARRIVAL OF DRIER AIR AT MID-LEVELS. ON THURSDAY...COLD POOL ALOFT ASSOCIATED WITH THE UPPER TROUGH WHICH MODELS SHOW MAKING VERY SLOPE EASTWARD PROGRESS AWAY FROM COLORADO...WILL KEEP TEMPERATURES SEVERAL DEGS BELOW AVERAGE EVEN AS SKIES CLEAR...MAINLY EAST OF THE MTNS WITH DOWNSLOPE. NEXT COUPLE OF DAYS...ZONAL FLOW SENDS POCKETS OF MID-LEVEL MOISTURE INTO THE NRN MTNS...ENOUGH TO WARRANT A SLIGHT CHANCE OF SHOWERS EACH AFTERNOON AND EVENING THROUGH SATURDAY. DURING THE SAME PERIOD AFTER A COUPLE CHILLY NIGHTS...TEMPERATURES EVENTUALLY RETURN TO SEASONAL AVERAGES BY SUNDAY SUNNY/MOSUNNY SKIES. EVEN MTNS STAY DRY ON SUNDAY WITH PASSAGE OF A WEAK SHORTWAVE RIDGE. UPPER RIDGE BUILDS AND MOVES OVER THE STATE ON MONDAY WARMING TEMPERATURES AND KEEPING THINGS DRY. BY TUESDAY...MODELS HINT AT A WEAK FRONTAL SYSTEM DROPPING SOUTH ACROSS WYOMING. POSSIBLE WE COULD SEE THIS FRONT AND ANY PRECIP IT PRODUCES MOVING THROUGH NERN COLORADO BY EVENING. && .AVIATION...SOUTHEAST WINDS WILL PERSIST THIS EVENING AS THE APPROACHING UPPER TROUGH OVER THE GREAT BASIN HOLDS THE SURFACE LOW OVER CENTRAL COLORADO. SOUTHWESTERLY FLOW ALOFT WILL BRING DRIER AIR OUT OF THE MOUNTAINS AND HELP KEEP DEVELOPING SHOWER ACTIVITY TO THE EAST AND NORTH OF THE DENVER METRO AREA. AIRMASS WILL STABILIZE LATER THIS EVENING AS A SURGE OF COOLER AIR COMES IN FROM THE NORTH OVERNIGHT. && .HYDROLOGY...NO CONCERNS. RAINFALL INTENSITIES FROM SHOWERS THAT DEVELOP OVERNIGHT ARE EXPECTED TO REMAIN TOO LOW TO PRODUCE EXCESSIVE RAINFALL. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DANKERS LONG TERM....BAKER AVIATION...DANKERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1045 AM MDT TUE MAY 28 2013 COZ030>051-291645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1045 AM MDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON...OVER THE MOUNTAINS AND ON THE NORTHEAST PLAINS. OVER THE MOUNTAINS AND ADJACENT PLAINS...EXPECT MAINLY HIGH-BASED STORMS WITH GUSTY WINDS TO 45 MPH WITH SHOWERS THAT DEVELOP. OVER THE FAR NORTHEAST PLAINS...THERE WILL BE A SLIGHT CHANCE FOR SEVERE STORMS WITH HAIL UP TO ONE AND A QUARTER INCHES IN DIAMETER AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS WILL BE EAST AND NORTH OF A LINE FROM AKRON TO MERINO. THE CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE IN THE MOUNTAINS OVERNIGHT AS AN UPPER LEVEL DISTURBANCE MOVES INTO COLORADO FROM THE GREAT BASIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY WITH SOME SNOW IN THE MOUNTAINS WEDNESDAY NIGHT INTO THURSDAY MORNING. OTHERWISE...IT WILL BE DRY OVER NORTHEAST COLORADO FROM THURSDAY THROUGH SATURDAY. IN THE MOUNTAINS...THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER THE FAR NORTHEAST PLAINS LATER THIS AFTERNOON AND EVENING.
The Cheyenne radar (KCYS), 129 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448101, 448102, 448103, 448104, 448111, 448110, 448105, 448106, 448107, 448108.